Anaphylactic shock with ventricular fibrillation induced by chlorhexidine

Izumi Harukuni, Y. Ishizawa, T. Nishikawa, R. Takeshima, S. Dohi, H. Naito

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

We experienced a case in which a 66 year-old male patient developed anaphylactic shock followed by ventricular fibrillation, possibly due to intravenous aspiration of chlorhexidine used for topical application when right internal jugular vein was punctured. He was successfully resuscitated without any sequelae. Although lymphocyte transformation test failed to identify the specific allergen, IgE antibodies against chlorhexidine in the patient's serum were detected by radioallergosorbent technique. Chlorhexidine is an extensively used antiseptic, but there have been many reports regarding severe adverse reactions associated with its use. Chlorhexidine does not seem to be a safe antiseptic.

Original languageEnglish (US)
Pages (from-to)455-459
Number of pages5
JournalJapanese Journal of Anesthesiology
Volume41
Issue number3
StatePublished - 1992
Externally publishedYes

Fingerprint

Chlorhexidine
Anaphylaxis
Ventricular Fibrillation
Local Anti-Infective Agents
Jugular Veins
Lymphocyte Activation
Allergens
Immunoglobulin E
Antibodies
Serum

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this

Harukuni, I., Ishizawa, Y., Nishikawa, T., Takeshima, R., Dohi, S., & Naito, H. (1992). Anaphylactic shock with ventricular fibrillation induced by chlorhexidine. Japanese Journal of Anesthesiology, 41(3), 455-459.

Anaphylactic shock with ventricular fibrillation induced by chlorhexidine. / Harukuni, Izumi; Ishizawa, Y.; Nishikawa, T.; Takeshima, R.; Dohi, S.; Naito, H.

In: Japanese Journal of Anesthesiology, Vol. 41, No. 3, 1992, p. 455-459.

Research output: Contribution to journalArticle

Harukuni, I, Ishizawa, Y, Nishikawa, T, Takeshima, R, Dohi, S & Naito, H 1992, 'Anaphylactic shock with ventricular fibrillation induced by chlorhexidine', Japanese Journal of Anesthesiology, vol. 41, no. 3, pp. 455-459.
Harukuni I, Ishizawa Y, Nishikawa T, Takeshima R, Dohi S, Naito H. Anaphylactic shock with ventricular fibrillation induced by chlorhexidine. Japanese Journal of Anesthesiology. 1992;41(3):455-459.
Harukuni, Izumi ; Ishizawa, Y. ; Nishikawa, T. ; Takeshima, R. ; Dohi, S. ; Naito, H. / Anaphylactic shock with ventricular fibrillation induced by chlorhexidine. In: Japanese Journal of Anesthesiology. 1992 ; Vol. 41, No. 3. pp. 455-459.
@article{4c498140ad474b1d822f65c0e1a9ac6b,
title = "Anaphylactic shock with ventricular fibrillation induced by chlorhexidine",
abstract = "We experienced a case in which a 66 year-old male patient developed anaphylactic shock followed by ventricular fibrillation, possibly due to intravenous aspiration of chlorhexidine used for topical application when right internal jugular vein was punctured. He was successfully resuscitated without any sequelae. Although lymphocyte transformation test failed to identify the specific allergen, IgE antibodies against chlorhexidine in the patient's serum were detected by radioallergosorbent technique. Chlorhexidine is an extensively used antiseptic, but there have been many reports regarding severe adverse reactions associated with its use. Chlorhexidine does not seem to be a safe antiseptic.",
author = "Izumi Harukuni and Y. Ishizawa and T. Nishikawa and R. Takeshima and S. Dohi and H. Naito",
year = "1992",
language = "English (US)",
volume = "41",
pages = "455--459",
journal = "Masui. The Japanese journal of anesthesiology",
issn = "0021-4892",
publisher = "Kokuseido Publishing Co. Ltd",
number = "3",

}

TY - JOUR

T1 - Anaphylactic shock with ventricular fibrillation induced by chlorhexidine

AU - Harukuni, Izumi

AU - Ishizawa, Y.

AU - Nishikawa, T.

AU - Takeshima, R.

AU - Dohi, S.

AU - Naito, H.

PY - 1992

Y1 - 1992

N2 - We experienced a case in which a 66 year-old male patient developed anaphylactic shock followed by ventricular fibrillation, possibly due to intravenous aspiration of chlorhexidine used for topical application when right internal jugular vein was punctured. He was successfully resuscitated without any sequelae. Although lymphocyte transformation test failed to identify the specific allergen, IgE antibodies against chlorhexidine in the patient's serum were detected by radioallergosorbent technique. Chlorhexidine is an extensively used antiseptic, but there have been many reports regarding severe adverse reactions associated with its use. Chlorhexidine does not seem to be a safe antiseptic.

AB - We experienced a case in which a 66 year-old male patient developed anaphylactic shock followed by ventricular fibrillation, possibly due to intravenous aspiration of chlorhexidine used for topical application when right internal jugular vein was punctured. He was successfully resuscitated without any sequelae. Although lymphocyte transformation test failed to identify the specific allergen, IgE antibodies against chlorhexidine in the patient's serum were detected by radioallergosorbent technique. Chlorhexidine is an extensively used antiseptic, but there have been many reports regarding severe adverse reactions associated with its use. Chlorhexidine does not seem to be a safe antiseptic.

UR - http://www.scopus.com/inward/record.url?scp=0026606078&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026606078&partnerID=8YFLogxK

M3 - Article

VL - 41

SP - 455

EP - 459

JO - Masui. The Japanese journal of anesthesiology

JF - Masui. The Japanese journal of anesthesiology

SN - 0021-4892

IS - 3

ER -